Alert archive / New York / Lakeshore Flood Warnings in 2018

Lakeshore Flood Warning 5, NWS Buffalo, NY

April 14, 2018Monroe County, Niagara County, Orleans County, New York

NWS Buffalo, NY issued this lakeshore flood warning at Apr 14, 2018, 4:22 AM EDT for Monroe County, Niagara County, Orleans County, New York. It took effect at Apr 14, 2018, 12:00 PM EDT. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 4:22 AM EDT (08:22 UTC)
In effect from
Apr 14, 2018, 12:00 PM EDT
Expired
Apr 15, 2018, 1:24 PM EDT
In force
25 hr
Issued by
NWS Buffalo, NY

Counties Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Apr 14, 1:50 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 14, 1:50 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
150 AM EDT Sat Apr 14 2018

.SYNOPSIS...
A frontal boundary will stall across the region through the weekend,
with several periods of moderate to heavy rain and also areas of
freezing rain north of the boundary. One last area of heavy rain and
possible thunderstorms will cross the region Sunday night and
Monday, which may result in flooding.

&&

.NEAR TERM /THROUGH SUNDAY/...
A broad band of light to moderate rain lies just north of lake
Ontario eastward into North Central New York overnight.
Isentropic lift and deeper moisture will continue to produce a
steady light to moderate rainfall across North Central New York
over the course of tonight and overnight. Elsewhere, as the
night progress tightening of the H850 thermal gradient will
likely lead to increasing chances for precipitation and this
boundary will also serve as the focus for several impulses to
ride across the region. Light rain or drizzle will develop
across the Niagara Frontier overnight as the next impulse nears
and as northeast winds increase. Southern portions of the cwa
should remain largely dry overnight.

Strong high pressure is forecast to track from Ontario to Quebec
this weekend, which will provide a steady supply of cold air and
sharpen a strong surface front. Meanwhile, mid-level warm air
advection will result in a classic freezing rain sounding with a
layer of +4 to +8 C over top of sub-freezing air. Just north of
this, it will be colder aloft with more of a snow/sleet accumulation
possible.

Temperatures will cool during the day Saturday as the front pushes
southward. This will result in freezing rain or sleet across the
North Country with areas of freezing rain developing south of Lake
Ontario. Ice accumulation will likely be limited to vegetation due
to warm soil temperatures and a higher sun angle.

The front is expected to stall near the NY/PA border Saturday night
before lifting rapidly northward Sunday as the surface low gets
closer and provides a push. The greatest risk for icing is Saturday
night when strong April diurnal influences will not be in play.
During this time, northeast winds will gust to 30 to 40 mph south of
Lake Ontario which may result in downed tree limbs in locations
where there is icing. Temperatures will warm from south to north
quickly on Sunday, with sub-freezing temperatures lingering the
longest in the Saint Lawrence Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A strong spring storm system will push across the forecast area
Sunday night through Tuesday, with the main hazard transitioning
from freezing rain to flooding potential to start the work week. A
Flood Watch has been issued to highlight this concern starting early
Monday morning and continuing into Tuesday.

Sunday night and into Monday morning, a very robust stream of Gulf
of Mexico moisture advection will slowly pivot across western NY and
eventually into Central NY ahead of the very amplified low pressure
system over the Ohio Valley. The strong warm advection ahead of this
low will finally overcome the cold air fetch from the strong
Canadian high to our north, allowing the freezing rain threat to end
and transition to a heavy rain threat across the entire forecast
area. With the strong dynamics associated with this system have
added enhanced wording for heavy rain and a chance of thunder during
this time period as well. With the bulk of the heavy rainfall
overnight Sunday night into Monday morning in the west and during
the day Monday in north Central NY, expect we could see some initial
problems with small stream, low-land, and urban flooding as early as
first thing Monday morning. Large creeks and rivers will take a bit
longer to respond, with the potential of overcoming their banks by
later Monday and into Tuesday. Rainfall totals will likely be around
2 to 2.5 inches, with localized areas toward the higher end of this
range where precipitation is more convective. More on this threat in
the hydrology section below.

During the day Monday there is a threat for strong southerly winds
along the Black River Valley, Tug Hill and into the Fort Drum area.
This wind threat will develop from a very strong low-level jet in
place across the North Country with the potential for downslope /
mountain wave development on the north side of the higher terrain.
The main concern here will be how much icing may be left on area
trees by the time the winds pick up, as this could result in more
easily downed trees and powerlines. Will highlight this threat in
the HWO for now.

The heavy rain will taper off from west to east later Monday into
Monday night as the best moisture advection and forcing shift
eastward, the upper-level low moves overhead and the surface low
tracks by to our north. The result will be a transition to lingering
snow showers especially over the higher terrain east of Lakes Erie
and Ontario Monday night and Tuesday. While most of this will be
orographically enhanced, it will get cold enough Tuesday into
Tuesday night to support some lake enhancement east of the lakes as
well.

Temperatures will continue to warm east of Rochester Sunday night,
into the upper 40s to lower 50s by daybreak Monday. Then it will
cool into the lower 40s behind the system Monday afternoon.
Temperatures will be below freezing Monday night and Tuesday night,
with highs only in the 30s to near 40 on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A few lake effect snow showers may linger into early Wednesday
morning east of Lake Ontario. Our attention then quickly turns
to another synoptic system moving into the Great Lakes region.
Low pressure will move through the central Great Lakes
Wednesday, reaching southern Quebec Wednesday night. An
associated warm front will race northeast across the area
Wednesday possibly producing a few rain showers. This will be
quickly followed by the cold front Wednesday night.

Thursday through Friday a deep trough will become established once
again across the Great Lakes and New England. This will bring a
continuation of well below normal temperatures and a good chance of
rain and wet snow showers with abundant wrap around moisture and
cold cyclonic flow across the Great Lakes. It may be cold enough to
even support some minor accumulations across higher terrain,
especially at night.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Upsloping associated with northeasterly winds and a cooling
thermal profile will result in conditions lowering to IFR in
most locations, with the only exception JHW where winds will not
increase until later tonight as the front pushes southward.

The main concern for aviation will be an extended period of
freezing rain. Temperatures should fall below freezing this
morning at ART and early afternoon at BUF/IAG/ROC. Periods of
freezing rain and breezy northeasterly winds should last this
afternoon all the way through Sunday morning. Sleet or snow may
mix in at ART during this time. Otherwise, expect a mix of
IFR/MVFR conditions.

Outlook...

Sunday morning...MVFR/IFR with rain across the Southern Tier,
and freezing rain possible farther north. Some sleet possible
across the North Country.

Later Sunday through Tuesday...MVFR/IFR with periods of rain and
possibly a thunderstorm.

Wednesday...VFR/MVFR. A chance of showers.

&&

.MARINE...
Winds and waves will remain below SCA thresholds much of tonight.

An area of low pressure will deepen and move closer to the eastern
Great Lakes from the Plains tonight. This will freshen northeast
winds which will increase to Gales on the western waters of
Lake Ontario and Lake Erie Saturday and into Sunday morning.

&&

.HYDROLOGY...
There is a risk for flooding in the Sunday night through Tuesday
timeframe. Total rainfall amounts of 2 to 3 inches are likely, with
model consensus showing the greatest amounts are likely to be along
or north of the I-90 corridor. Some of this, may fall as frozen
precipitation but warmer temperatures Sunday into Monday are likely
to melt this and possibly some of the existing snow pack in the
Black River basin. Ensemble river forecasts suggest that there is a
significant risk for flooding for many of our rivers and creeks. In
addition to the area rivers, small streams, low-lying areas and
urban areas may see flooding problems as early as Monday morning
from the moderate to locally heavy rain Sunday night into Monday
morning. A Flood Watch has been issued for the entire area.

&&

.TIDES/COASTAL FLOODING...
Northeasterly winds will result in significant wave action
which may result in lakeshore flooding and erosion along the
southwestern shores of Lake Ontario. A lakeshore flood watch was
issued for Niagara, Orleans, and Monroe counties.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch from late Sunday night through Tuesday afternoon
     for NYZ001>003-010>013-019>021-085.
     Winter Weather Advisory from 2 PM this afternoon to 10 AM EDT
     Sunday for NYZ001>006-010>014-085.
     Flood Watch from Monday morning through Tuesday afternoon for
     NYZ004>008-014.
     Winter Weather Advisory from 6 AM this morning to 5 PM EDT
     Sunday for NYZ007-008.
     Lakeshore Flood Watch from this evening through Sunday
     afternoon for NYZ001>003.
     Winter Weather Advisory from 5 PM this afternoon to 8 AM EDT
     Sunday for NYZ019>021.
MARINE...Gale Warning from 10 AM this morning to 6 PM EDT Sunday for
         LEZ040-041.
         Gale Warning from 10 AM this morning to 6 PM EDT
         Sunday for LOZ042-043-062-063.

&&

SYNOPSIS...AR/TMA
NEAR TERM...AR/Apffel/TMA
SHORT TERM...Church
LONG TERM...Smith
AVIATION...AR/Apffel/TMA
MARINE...AR/TMA
HYDROLOGY...Apffel/Church
TIDES/COASTAL FLOODING...Apffel
Hazardous weather outlook, Apr 13, 3:17 PM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
317 PM EDT Fri Apr 13 2018

NYZ019>021-141930-
Chautauqua-Cattaraugus-Allegany-
317 PM EDT Fri Apr 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SATURDAY TO 8 AM EDT
SUNDAY...
...FLOOD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-141930-
Niagara-Orleans-Monroe-
317 PM EDT Fri Apr 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 10 AM EDT
SUNDAY...
...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...
...FLOOD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lakeshore Flood Watch.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-014-141930-
Wayne-Northern Cayuga-Oswego-Ontario-
317 PM EDT Fri Apr 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 10 AM EDT
SUNDAY...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>013-085-141930-
Northern Erie-Genesee-Wyoming-Livingston-Southern Erie-
317 PM EDT Fri Apr 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 10 AM EDT
SUNDAY...
...FLOOD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-141930-
Jefferson-Lewis-
317 PM EDT Fri Apr 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 5 PM EDT
SUNDAY...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

Strong to possibly damaging southerly winds are possible on Monday
ahead of a strong cold front passage. Depending on whether there is
much ice remaining on area trees, these winds could result in
additional downed trees and powerlines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-044-045-064-065-SLZ022-024-141930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
317 PM EDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042-043-062-063-141930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
317 PM EDT Fri Apr 13 2018

...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 6 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:15 AM EDTIce Storm WarningBUFCayuga, Erie, Genesee, Livingston, Monroe, Niagara and 5 more33 hr
Apr 14, 4:15 AM EDTWinter Storm WarningBUFJefferson, Lewis46 hr
Apr 14, 4:21 AM EDTHigh Wind WatchBUFChautauqua, Erie, Jefferson, Lewis24 hr
Apr 14, 4:31 AM EDTSmall Craft AdvisoryBUF4 days

Nearby

Lakeshore Flood Warnings in New York, 2018Every lakeshore flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.